Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


AZT TONGUE PIGMENTATION- AZT 2 ever?
Aug 17, 2002

Hi Doctor Young, Does AZT cause a nasty looking pigmenation (black to purple spots to develop on the inside of the tongue and mouth?) Does the AZT that is offered as medicine today in combination with other drugs still produce this result? AZT is a drug that is helpful but has quite a few drawbacks, causes anemia etc. Is the company producing this drug working on an AZT 2 to counter the problematic side effects on this drug? Thanks again for all your work!

Warmest, Kenneth

Response from Dr. Young

Zidovudine (ADV, AZT) can cause hyperpigmentation of nails and skin- I suppose that it could cause hyperpigmentation of the tongue, but I am not aware of this personally. Yes, when used in combination, the possibility of side effects remain, though, if I gauge your question correctly, the likelihood of ZDV side effects are much lower now (compared with earlier days) because of the lower doses of ZDV that are used.

There are a number of other nucleoside medications (d4T, ddI, (ddC), abacavir, 3TC) and one nucleotide medication (tenofovir)-- these have differing side effect profile, and can often be used in place of ZDV to avoid particular side effects. Furthermore, several of these (3TC, abacavir) are indeed manufactured by the same company (GlaxoSmithKline) that produces ZDV. -BY



Previous
early treatment and hiv-specific T cells
Next
Future of Lipodystrophy and Lipoatrophy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement